Flash Flood, Clayton
- When
- May 10, 8:05 PM CST to 10:50 PM CST
- Where
- Clayton County, South Portion
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.845, -91.341 (the zone’s center; the record gives no point)
2 to 4 inches of rain in 1 to 2 hours caused flash flooding. Storm spotters reported water covering the road near Edgewood and Garber.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
2 to 4 inches of rain in 1 to 2 hours caused flash flooding. Storm spotters reported water covering the road near Edgewood and Garber.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 10, 1:42 PM CST, 6 hours 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
242 PM CDT SAT MAY 10 2003
MAIN CONCERN THROUGH FORECAST ARE THE CHANCES OF PRECIPITATION
TONIGHT...SUNDAY AND MIDDLE OF NEXT WEEK...AND WINDY
CONDITIONS FOR SUNDAY.
CURRENTLY AT 18Z...SURFACE LOW OVER EASTERN KANSAS AND WESTERN
MISSOURI...WITH WARM FRONT EXTENDING NORTHEAST INTO NORTHERN
ILLINOIS. SHOWERS AND THUNDERSTORMS WERE OCCURRING NORTH OF THE
SURFACE LOW FROM EASTERN NEBRASKA INTO SOUTHWEST WISCONSIN.
TONIGHT THROUGH TUESDAY...BOTH ETA AND GFS LOOK TO HAVE INITIALIZED
UPPER LEVEL LOW OVER THE ROCKY MOUNTAINS WELL. BIGGEST DIFFERENCES IN
THE MODELS IS THAT THE ETA CONTINUES TO BE SLOWER AND STRONGER WITH
THE SURFACE LOW THAN THE GFS. WILL TREND TOWARD A SLOWER MOVEMENT
SOLUTION OF THE ETA...THINKING SYSTEM WILL BE A LITTLE SLOWER MOVING
NORTHEAST AS IT STRENGTHENS OVER THE UPPER MIDWEST.
SURFACE LOW MOVES NORTHEAST AND STRENGTHENS OVER SOUTHERN WISCONSIN
TONIGHT AND SUNDAY. WINDY CONDITIONS CAN BE EXPECTED ON BACKSIDE OF
SURFACE LOW...AS BUFKIT DATA INDICATES MAX WIND SPEEDS OF AROUND 40
TO 45 MILES PER HOUR LATE TONIGHT AND INTO SUNDAY. ALSO...ETA
PRESSURE GRADIENT FIELD INDICATES 45 TO 60 UBARS/KM ACROSS
FORECAST AREA LATE TONIGHT AND INTO SUNDAY. WILL GO WITH A
WIND ADVISORY ACROSS THE FORECAST AREA...LATE TONIGHT AND INTO
SUNDAY...WITH TAYLOR AND CLARK COUNTIES SUNDAY.
FRONTOGENETICAL FORCING ON NORTHERN PERIPHERY OF SURFACE LOW WILL
ALLOW FOR POSSIBLE LARGE AMOUNT OF RAINFALL ACROSS PARTS OF NORTH
CENTRAL AND NORTHEAST WISCONSIN. ETA INDICATES 24 HOUR QPF TOTALS OF
OVER 3 INCHES ACROSS PARTS OF NORTH CENTRAL AND NORTHEAST WISCONSIN.
THE BEST SEVERE POTENTIAL REMAINS JUST SOUTH OF FORECAST AREA...
WHERE BEST INSTABILITY REMAINS ALONG AND SOUTH OF WARM FRONT OVER
NORTHERN ILLINOIS. THOUGH NOSE OF 1200 J/KG SURFACE BASED CAPE AND -3
LIS EXTEND INTO SOUTHERN FORECAST AREA. ANY SEVERE THUNDERSTORM
DEVELOPMENT WILL OCCUR ACROSS FAYETTE...CLAYTON...GRANT...CRAWFORD
AND RICHLAND COUNTIES FROM THIS EVENING TO AROUND 06Z TONIGHT.
UPPER LEVEL/SURFACE LOW WILL CONTINUE TO TRACK EAST OF THE REGION
SUNDAY NIGHT AND MONDAY. THIS WILL ALLOW THE REGION TO SEE WINDS
AND PRECIPITATION CHANCES DIMINISH WEST TO EAST ACROSS FORECAST AREA.
SURFACE RIDGE BUILDS INTO UPPER MIDWEST MONDAY NIGHT AND INTO
TUESDAY. ETA INDICATES WEAK SHORTWAVE MOVING INTO NORTHERN PLAINS
TUESDAY...WHILE GFS CONTINUES TO BE FASTER WITH SHORTWAVE. WILL
TAKE OUT CHANCES OF PRECIPITATION TUESDAY AND LEAVE CHANCES IN
TUESDAY NIGHT...AS ETA AGREES MORE WITH THE ECMWF/ENSEMBLES AS PER
HPC. PREVIOUS FORECAST TEMPERATURES LOOK GOOD AND ONLY DID
MINOR TWEAKS.
TUESDAY NIGHT SATURDAY...LONG RANGE MODELS CONTINUE TO DISAGREE ON
SHORTWAVE EJECTING OUT OF EASTERN PACIFIC LONG WAVE TROUGH TUESDAY.
00Z SATURDAY GFS CONTINUES TO BE MORE PROGRESSIVE WITH SHORTWAVE AND
MOVES IT QUICKER INTO THE NORTHERN PLAINS TUESDAY NIGHT...WHILE 12Z
FRIDAY ECMWF IS SLOWER AND WEAKER WITH SHORTWAVE. WILL CONTINUE WITH
SMALL POPS TUESDAY NIGHT AND INTO WEDNESDAY ACROSS THE FORECAST AREA.
SHORTWAVE CUTS OFF OVER THE SOUTHEASTERN U.S...WHILE AN UPPER
LEVEL RIDGE OVER THE NORTHERN ROCKIES BUILDS INTO THE UPPER MIDWEST
AND NORTHERN PLAINS THURSDAY. WILL CONTINUE WITH DRY FORECAST
THURSDAY THROUGH SATURDAY...AS SURFACE HIGH BUILDS INTO REGION.
.LSE...WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY...LATE TONIGHT
AND SUNDAY...IAZ008>011-018-019-029-030-
MNZ079-086>088-094>096-WIZ032>034 -041>044-053>055-061.
WIND ADVISORY...SUNDAY...WIZ017-029.
DTJIAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1218 PM CDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE WILL STRENGTHEN AS IT MOVES FROM THE NORTHEAST KANSAS TO SOUTHWEST WISCONSIN TONIGHT. SHOWERS AND SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE REGION THIS AFTERNOON AND TONIGHT. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS EVENING GENERALLY SOUTH AND EAST OF A BLACK RIVER FALLS...TO LA CROSSE...TO CHARLES CITY LINE. AT THIS TIME IT APPEARS THAT THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. LATE TONIGHT...STRONG WEST AND NORTHWEST WINDS WILL DEVELOP ACROSS THE NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN. SUSTAINED WINDS WILL BE AROUND 30 MPH WITH WIND GUST TO 45 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SUNDAY...STRONG AND GUSTY WINDS CAN BE EXPECTED AS THE AREA OF LOW PRESSURE SLOWLY MOVES OFF TO THE EAST. WIND GUSTS AROUND 45 MPH ARE POSSIBLE...WITH HIGHER GUSTS IN OPEN AREAS AND ON RIDGETOPS. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE ON SUNDAY...ESPECIALLY OVER WISCONSIN. TWO OR MORE INCHES OF RAINFALL WILL BE POSSIBLE IN SOME LOCATIONS. WITH GROUNDS ALREADY SATURATED FROM RECENT RAINS...THIS COULD CREATE FLOODING PROBLEMS ON AREA CREEKS...STREAMS AND RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MIGHT BE NEEDED TONIGHT OVER NORTHEAST IOWA AND SOUTHWEST WISCONSIN. ALSO...WIND GUST REPORTS ON SUNDAY...ALONG WITH RAINFALL TOTALS...WOULD BE APPRECIATED. BOYNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0503 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM LE ROY MN 0.75 IN HAIL
05/10/03 MOWER
DTJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0532 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0524 PM 14 E BOSCOBEL WI 0.75 IN HAIL
05/10/03 GRANT
DTJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0622 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0614 PM ARLINGTON IA 0.75 IN HAIL
05/10/03 FAYETTE
DTJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0715 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0712 PM HAWKEYE IA 0.88 IN HAIL
05/10/03 FAYETTE
DTJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0741 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0733 PM CALMAR IA 0.75 IN HAIL
05/10/03 WINNESHIEK
0726 PM LYNDON STATION WI 0.50 IN HAIL
05/10/03 JUNEAU
0724 PM 5 NNW AUBURN IA 1.00 IN HAIL
05/10/03 FAYETTE QUARTER-INCH HAIL COVERING
ROAD IN ST. LUCAS
SCHRECKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
749 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0718 PM 3 SE MAUSTON WI 0.50 INCH HAIL 35 MPH
05/10/2003 JUNEAU 1/2 HAIL AND HIGH WINDS NW
OF LYNDON STATION. SMALL
TWIGS AND BRANCHES BREAKING.
STORM HEADED FROM SW TO NE.
SHERIFF DEPARTMENT WAS
NOTIFIED.
SCHRECKThe La Crosse radar (KARX), 109 km away, was scanning. The volume nearest the first event began at 02:05 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354104.